Diabetes Self-Management Articles

These articles cover a wide range of subjects, from the most basic aspects of diabetes care to the nitty-gritty specifics.

Links not loading properly?

Some of our pages use Portable Document Format (PDF) files, which require Adobe Acrobat Reader. To download Acrobat Reader for free, visit www.adobe.com.

Sign up for our weekly e-mail newsletter and receive a FREE GIFT! Enter your e-mail below.

Learn more

Learn more about diabetes

Links to help you learn more about diabetes.

Ask a diabetes expert
Other diabetes resources
Browse article topics

 

Unintended Consequences
When Good Management Efforts Go Wrong

by Wil Dubois, BS, AAS, CPT

Thomas and the moving day
Poor Thomas. Being a nice guy, he agrees to help his two friends move to their new apartment. But his buddies stay out really late the night before the move, so Thomas ends up doing the lion’s share of the work — including moving some boxes that are really too heavy for one person to move.

By the end of the day, Thomas is sure he has pulled something in his back. Over the next two days, the pain gets progressively worse. Finally, getting worried, he decides to visit the emergency room. He doesn’t tell the ER staff that he was recently diagnosed with Type 2 diabetes because it simply doesn’t occur to him. He’s attempting to control his blood glucose by losing weight, exercising more, and making healthier food choices, and he’s not taking any diabetes drugs. The ER doctor diagnoses a pulled muscle and prescribes the steroid prednisone.

What do you think happens next?

A. Thomas is surprised to find that his blood glucose numbers are suddenly much lower.

B. Thomas’s blood glucose level remains stable, and his back is better in days.

C. That night, Thomas is stunned to see the highest blood glucose numbers he’s ever seen on his meter.

And the correct answer is…

C. Steroids are notorious for raising blood glucose levels, and if the ER doctor had known Thomas had Type 2 diabetes, she probably would not have prescribed one. Some other drugs can also raise or lower blood glucose, or interfere with the effectiveness of blood-glucose-lowering drugs.

As to answers A and B, steroids reliably raise blood glucose, often even in people without diabetes; they never lower it. But at least they do work. Thomas’s back gets much better within days, even as his high blood glucose is really beginning to scare him. The good news is that once he finishes his course of prednisone, his blood glucose will return to the levels he was seeing before he started taking the drug.

Roy and the baked potato
Roy is 79 years old. He has Type 2 diabetes in adequate, if not stellar, control. His blood pressure has been above-target, however, so his doctor adds a beta-blocker to his existing blood pressure medicines and advises a low-sodium diet. Roy returns for a follow-up visit complaining of nausea, fatigue, and muscle weakness.

What do you think is happening to Roy?

A. He is suffering from a common, but not serious, side effect of beta-blockers.

B. His wife made him stop using salt too quickly.

C. He is allergic to the new drug.

D. He’s experiencing the effects of a drug interaction between the beta-blocker and one of his other prescription drugs.

And the correct answer is…

B. His wife made him stop using salt too quickly. Then, because he complained so much about how his baked potato tasted flat, she picked up some salt substitute made from potassium chloride. Reading on the label that it was “salt-free,” Roy used the product even more liberally than he would have used table salt — resulting in a potassium overdose known as hyperkalemia, which can be fatal.

As to answer D, drug interactions can be tricky to ferret out, especially in people who take several drugs. But the increasing use of electronic medical records by both health-care providers and pharmacies is making potential interactions more likely to be discovered before a prescription is filled.

While people do sometimes have unique or rare side effects from drugs, the side effects of beta-blockers would more typically be edema (swelling) of the feet or hands, or easy bruising. An allergic reaction to a beta-blocker might lead to a rash, itching, or trouble breathing. You don’t need to be a doctor to know this; the patient information sheet included with every prescription drug lists its common side effects as well as signs of an allergic reaction. You should always take the time to review this information when you start taking any drug.

Page    1    2    3    4    5    Show All    

 

 

More articles on General Diabetes & Health Issues

 

 


Statements and opinions expressed on this Web site are those of the authors and not necessarily those of the publishers or advertisers. The information provided on this Web site should not be construed as medical instruction. Consult appropriate health-care professionals before taking action based on this information.

 

 

Diabetes Scare Tactics
Fear, it is often said, can be a powerful motivator. So perhaps it is not surprising that in... Blog

Aw, Geez. Here Goes Polly-Janna Again
Health-wise, I've had my problems over the past three years. While it was better than the previous... Blog

Salt Shake-up?
It has long been conventional wisdom that Americans eat too much salt. Consuming too much sodium... Blog

I'm short on time. Is it all right to use ready-to-eat meals on occasion? Get tip


Blood Glucose Self-Monitoring — Part 2: Technique

What Stress Is Doing to Your Brain

Diabetic Cooking: The Summer Issue

Complete table of contents
Get a FREE ISSUE
Subscription questions